(by Megan Redshaw | Children’s Health Defense) – A case report published Oct. 25 in the Journal of Pediatric and Adolescent Gynecology highlights a new potential novel side effect of Pfizer’s COVID vaccine that doctors say warrant further investigation.
“This is the first case report to describe a potential relationship between the development of vulvar aphthous ulcers and COVID vaccination, the authors wrote.
According to the report, a 16-year-old non-sexually active female presented to the pediatric gynecology clinic with vaginal pain six days after receiving her second dose of Pfizer’s COVID vaccine.
Within 24 hours of receiving the vaccine, the girl developed fever, fatigue, myalgias and “sores” in her vaginal area. Over the next two days, right-sided lesions in her vaginal area coalesced and became more painful.
The teen went to the urgent care with a fever of 105 degrees where she was diagnosed with a Bartholin gland abscess and prescribed amoxicillin-clavulanate.
Despite antibiotic therapy, her symptoms continued to worsen, prompting her to return to the clinic two days later. At this point, the lesions were covered in exudate with a necrotic, ring-like border, and an assessment for Lipschütz ulcers was recommended, the report states.
According to UpToDate, Lipschütz ulcers are acute genital ulcerations that are an uncommon, self-limited, nonsexually transmitted condition characterized by the rapid onset of painful, necrotic ulcerations of the vulva or lower vagina. It typically occurs in sexually inactive adolescent girls or young women and may be preceded by influenza-like symptoms.
In the gynecology clinic, the patient’s lesions were exquisitely painful, resulting in difficulty with urination, defecation and walking. She had no respiratory symptoms and no history of COVID exposure.
According to the report:
“Clinical history and genital examination findings were consistent with vulvar aphthous ulcers in association with influenza-like symptoms following Pfizer BioNTech (BNT162b2) COVID-19 vaccination. Our patient had typical clinical features of aphthous ulcer including an influenza-like prodrome and characteristic dermatologic manifestations which occurred after receiving the Pfizer COVID vaccine.”
The patient had a history of recurrent oral ulcerations, but no previous history of genital ulcerations. She denied any sexual history. The patient did have a previous medical history of EBV, which could potentially contribute to the presentation of the adverse event, the authors said.
According to the report, the girl’s case was submitted to the Centers for Disease Control and Prevention’s (CDC) Vaccine Adverse Event Reporting System (VAERS) “due to the temporal relationship with COVID vaccine administration.” Read Full Article >